Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 4, 2006

July 4, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds brought down large tree limbs 5 miles southwest of Dallastown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds brought down large tree limbs 5 miles southwest of Dallastown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 11:05 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 11:05 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT TUE JUL 4 2006

.SHORT TERM /REST OF TODAY/...

VERY HUMID AIRMASS IN PLACE WITH DEWPOINTS IN THE UPPER 60S TO
LOWER 70S OVER ALL THE AREA. UNV DEWPOINT HAS BEEN TOO LOW FOR
WEEKS...PROBABLY A GOOD 5-6 DEGREES TOO LOW. ENSEMBLES SHOW A
STRIPE OF HIGH PRECIPITABLE WATERS SETTLING ACROSS THE REGION
TODAY..SOME 1 TO 3 STD DEV ABOVE NORMAL...HELPING TO SUPPORT THE
CONVECTION CURRENTLY TREKKING ACROSS MY FCST AREA. WE ARE
OUTLOOKED FOR SLIGHT CHC SEVERE...BUT GUIDANCE SUGGESTS THE
HIGHEST CAPES WILL DEVELOP OVER THE EASTERN AREAS OF THE
STATE...IN THE BEST SUNSHINE. STORM PREDICTION CENTER HAS JUST
ISSUED AN MCD FOR THE SERN AREA OF THE STATE CITING THE RAPIDLY
DESTABILIZING AIRMASS. THEY ANTICIPATE A WATCH BEING ISSUED BY
EARLY AFTERNOON.

OTHERWISE...TIMING OF SHOWERS TODAY ALL IMPORTANT FOR THE
PLANNING OF OUTDOOR ACTIVITIES. THE SFC FRONT AT 12Z EXTENDED FROM
CENTRAL LAKE HURON DOWN TO NEAR CHICAGO. SHOWERS OUT AHEAD OF IT
SEEM ASSOC WITH A WEAK SHORTWAVE DEPICTED BY THE RUC AND SEEN IN
WATER VAPOR SHOTS MOVING THRU EASTERN OHIO. THIS SHUD PASS THRU
CENTRAL SXNS BY EARLY AFTERNOON...LEAVING MORE SCATTERED ACTIVITY
IN ITS WAKE.

AS FOR THE FRONT...MODELS AGREE IN WEAKENING IT IN FAVOR OF
ABSORBING THE BEST CONVERGENCE IN THE SHARPENING LEE SIDE TROF
OVER ERN PA. BY THEN WEAK COOL AIR ADVECTION IN LOW LEVELS HAS THE
ATMOSPHERE ON THE WAY TOWARD STABILIZING...HINTING THAT ANY
REMAINING SHOWER ACTIVITY WILL BE RAPIDLY ON THE WANE BETWEEN
ABOUT 5 AND 9PM. AGREE WITH THE NIGHT SHIFT THAT ABOUT THE
NORTHERN 2/3 OR SO OF THE STATE SHUD BE DRYING OUT AND CONDITIONS
IMPROVING FOR MOST FIREWORKS DISPLAYS.

LA CORTE

&&

.PREV DISCUSSION...
 /ISSUED 233 AM EDT TUE JUL 4 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
CONVECTION JUST TO OUR WEST IS SLIDING INTO THE LAURELS NOW...AND
LOOKED RATHER POTENT UNTIL 20 MINUTES AGO. THE MASSIVE CLUSTER
OVER NRN OH WHICH IS STILL PROMPTING WARNINGS AROUND CLEVELAND
WILL MOVE INTO THE NRN MTS BEFORE SUNRISE...SO WILL UP POPS FOR
THE DAYTIME TO CATG THERE. REST OF AREA WILL RUN WITH AT LEAST
LIKELY POPS...EXCEPT THE FAR LOWER SUSQ WHERE 50 POPS IN ORDER.
WILL CONTINUE MENTIONS OF HEAVY RAIN POSSIBLE WITH LOW 1&3HR FFG
NUMBERS DUE TO RECENT RAINFALL AND THE TRAINING THAT IS EVIDENT
TO OUR WEST ATTM. WILL ALSO KEEP MENTIONS OF GUSTY WINDS IN FOR
THE AFTERNOON AND EVENING...AS NEW SWODY1 FROM SPC KEPS US IN THE
SLIGHT RISK AREA.

GOOD NEWS FOR MOST = THE CONVECTION SHOULD BE MOSTLY TO THE SOUTH
OF A JST-UNV-SEG LINE BY 00Z (8PM EDT) AND THIS WOULD ALLOW MANY
PLACES TO SET OFF THE FIREWORKS TONIGHT. CONVECTION WILL STILL BE
AROUND THIS EVENING THOUGH ALONG THE SRN TIER AND MAYBE EVEN UP
CLOSER TO LAKE ERIE TOO...WHICH MAY DAMPEN THE FESTIVITIES THERE.

THE COLD FRONT WHICH IS STILL BACK OVER KMKE/KAPN SHOULD CONTINUE
MOVING SE AND FINALLY PUSH THROUGH NRN AREAS LATER TONIGHT.
SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE IN THE SOUTHERN
AND EASTERN AREAS ON WEDNESDAY...BUT CHANCES FOR A SHOWER MAY
DECREASE TO ALMOST NIL OVER THE NORTHWEST DURING THE DAYTIME. WILL
HOLD GENERIC TIMING /ALL DAY/ IN THOUGH DUE TO UNCERTAINTY.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
NO CHANGES HERE...AS FORECASTER CONTINUITY IS WEAK AND THE NEAR
TERM HOLD ENOUGH EXCITEMENT AND CHANGES TO PUT ALL OUR EFFORTS
INTO THE FIRST 36 HRS. AS A CURSORY LOOK...WE SHOULD BE DRY FOR
THE LATTER HALF OF THIS WEEK AS NORTHWEST FLOW KICKS IN ALOFT
THANKS TO A RIDGE OVER THE CENTRAL U.S. AND WEAK TROFFINESS IN THE
NORTHEAST. NEXT REAL CHC FOR PRECIP PROBABLY NOT UNTIL LATER SUN
OR MON.

AVIATION...
THROUGH 15Z/TUE...EXPECT FIRST ROUND OF TSTMS TO AFFECT CENTRAL PA
BETWEEN 08Z-12Z...WITH THE MAIN EMPHASIS ON CENTRAL AND SW
TERMINALS. THESE STORMS WILL LIKELY HAVE EMBEDDED WIND GUSTS IN
EXCESS OF 30 KT...ALONG WITH IFR RESTRICTIONS TO VSBYS/CIGS. OUTSIDE
OF THESE TSTMS...EXPECT MVFR CONDITIONS IN BR/HZ. A PERIOD OF IFR
VSBYS/CIGS SEEMS LIKELY AFTER ANY TSTMS END...WHICH COULD LAST UNTIL
12Z-14Z.

AFTER 15Z/TUE...EXPECT SCATTERED TSTMS TO REDEVELOP FROM LATE
MORNING INTO THE AFTERNOON HOURS...WITH W/NW TERMINALS UNDER THE GUN
FIRST. AGAIN...ANY TSTMS WILL CONTAIN GUSTY WINDS...ALONG WITH
CIG/VSBYS RESTRICTIONS. BEST TIMING FOR TSTMS LOOKS TO BE AFTER 17Z
ACROSS CENTRAL AND W...AND AFTER 19Z ACROSS THE E. OTHERWISE...A FEW
PERIODS OF VFR ARE POSSIBLE BEFORE/OUTSIDE OF TSTMS...ALTHOUGH HAZE
MAY KEEP VSBYS CLOSE TO HI-END MVFR RANGE. FOR TONIGHT...ANOTHER
ROUND OF TSTMS IS POSSIBLE...ESP ACROSS W/SW TERMINALS BETWEEN
02Z-06Z. OTHERWISE...EXPECT VSBY RESTRICTIONS INTO THE MVFR RANGE
ONCE AGAIN IN BR...ESP AFTER 03Z.

AS FOR WINDS OUTSIDE OF TSTMS...EXPECT MAIN DIRECTION TO BE FROM
250-270...WITH GRADUALLY VEERING WINDS EXPECTED THIS AFTERNOON IN
WAKE OF LEE SIDE TROUGH DEVELOPING TO THE E. SUSTAINED SPEEDS SHOULD
INCREASE TO 10-14KT LATER THIS MORNING INTO THE AFTERNOON...BEFORE
DIMINISHING BACK TO UNDER 8 KT AFTER 00Z. IN ADDITION...EXPECT
GUSTINESS TO DEVELOP BY EARLY AFTERNOON...WITH SOME POSSIBLY
REACHING 20 KT AT TIMES. OF COURSE...MUCH STRONGER GUSTS ARE
POSSIBLE IN AND NEAR ANY TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 3:03 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 AM EDT TUE JUL 4 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-050815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
403 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID AIR IN PLACE OVER CENTRAL PENNSYLVANIA TODAY
WILL LEAD TO THUNDERSTORMS AS THE DAYTIME HEATING AND AN
APPROACHING COLD FRONT COMBINE TO MAKE THE AIR UNSTABLE. SOME OF
THE THUNDERSTORMS THAT DEVELOP COULD BECOME SEVERE...AND PRODUCE
DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE THROUGH THE NORTHERN HALF OF THE STATE BY
WEDNESDAY MORNING...AND LIMIT THE THREAT OF SEVERE THUNDERSTORMS
ON WEDNESDAY TO THE SOUTH AND EAST...GENERALLY NEAR
HARRISBURG...YORK AND LANCASTER. THE REST OF THE REGION IS NOT
EXPECTED TO HAVE ANY HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED. SPOTTERS...PLEASE CALL OR LOG
IN WITH ANY REPORTS.

DANGELO

In the hours before

Special weather statement, Jul 4, 6:35 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 AM EDT TUE JUL 4 2006

PAZ024-041230-
CAMBRIA-
735 AM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CAMBRIA COUNTY...

AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WESTMONT...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR BROWNSTOWN...JOHNSTOWN...
WESTMONT...ELIM AROUND 740 AM...EAST CONEMAUGH...DALE...VINTONDALE...
LORAIN AROUND 745 AM...VINCO AND NANTY-GLO AROUND 750 AM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...STATE ROAD 56.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: KL
Local storm report, Jul 4, 12:29 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             2 SSW CASHTOWN          39.85N 77.35W
07/04/2006  E0.75 INCH       ADAMS              PA   TRAINED SPOTTER

            PENNY SIZE HAIL IN ORRTANNA WITH WIND SPEEDS ESTIMATED AT
            57 MPH. ALSO TREES AND LIMBS DOWN.

&&

CRUZ

The radar

The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 4, 12:35 PM EST
Where
York County, 5 mi SW of Dallastown
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -76.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526908.